From Washington, DC, USA:
My six year old daughter (diagnosed at age two) has recently had a radical decrease in her daytime NPH needs. She has been on three shots (am pork NPH and Humalog, dinner Humalog, and 11pm NPH and Humalog), and, all of a sudden needs less morning NPH (down from 7.5 units to 4.0 units or less!), but the same nighttime NPH (4.0). Her schedule, meals, etc. are essentially unchanged, but I have had to keep decreasing the am NPH because of mid morning and early afternoon lows. How is this possible?
When insulin was impure, we blamed antibodies to insulin and differing "sensitivity". We can't do that now, but, I do know we see changes in doses, and then they go back up, just as unpredictably. I sometimes have wondered if the old dose didn't have the child "bouncing" around and finally they "grew" into the dose just enough to prove it too much and make them low all the time.. I know that one can get "high" glucoses with too much insulin. I have seen new patients who had high glucoses and came to see me. I lowered the insulin to a reasonable dose and lowered the glucoses, that is, we found the low glucoses. That's why we follow the glucose so closely and try to look for patterns and match the hemoglobin A1c. With imperfect systems, we just do our best.
Original posting 23 Apr 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.